Join Early Retirement Today
Reply
 
Thread Tools Search this Thread Display Modes
Steroid-induced diabetes?
Old 08-08-2009, 12:24 AM   #1
Recycles dryer sheets
 
Join Date: Jul 2004
Posts: 430
Steroid-induced diabetes?

I just finished a 13-day therapy with the steroid Dexamethasone. This steroid is several times stronger than Prednisone. I had taken the drug previously last September with no known problems. The steroid was given to me by my ENT as I have a problem with recurring nasal polyps that interfere with my senses of taste and smell.

This time around, I started getting some visual blurriness, so I went to my family doctor. My blood glucose was 182 in the morning, 13 hours after eating. I had just gotten a complete physical days before seeing the ENT and had a fasting glucose of 126 (not great, but not horrible) and an A1C of 6.1.

The Dr. gave me a glucometer and told me to test for 3-4 days before starting the Januvia samples he gave me. It seems that things are trending downward, all my readings today (4 days later) were between 140 and 150.

My question is whether anybody else has experienced drug-induced diabetes and what are the chances that this is permanent?

It has been 2 weeks since my last Dexamethasone dose. Maybe it's still in my system and over time the diabetic effects will diminish?

I knew I was probably headed for this at sometime in my life due to lifestyle and heredity, but I certainly wasn't expecting it to occur this suddenly!
__________________

__________________
gindie is offline   Reply With Quote
Join the #1 Early Retirement and Financial Independence Forum Today - It's Totally Free!

Are you planning to be financially independent as early as possible so you can live life on your own terms? Discuss successful investing strategies, asset allocation models, tax strategies and other related topics in our online forum community. Our members range from young folks just starting their journey to financial independence, military retirees and even multimillionaires. No matter where you fit in you'll find that Early-Retirement.org is a great community to join. Best of all it's totally FREE!

You are currently viewing our boards as a guest so you have limited access to our community. Please take the time to register and you will gain a lot of great new features including; the ability to participate in discussions, network with our members, see fewer ads, upload photographs, create a retirement blog, send private messages and so much, much more!

Old 08-08-2009, 08:07 AM   #2
Moderator Emeritus
Rich_by_the_Bay's Avatar
 
Join Date: Feb 2006
Location: San Francisco
Posts: 8,827
The proper treatment for steroid-induced diabetes is to stop or reduce the steroids, barring a life-sustaining or other very serious reason to take them. Dexamethasone is 15 times stronger than prednisone.

Your glucose should normalize in a week or so. If it's still elevated, you were heading there anyway regardless of the steroids.
__________________

__________________
Rich
San Francisco Area
ESR'd March 2010. FIRE'd January 2011.

As if you didn't know..If the above message contains medical content, it's NOT intended as advice, and may not be accurate, applicable or sufficient. Don't rely on it for any purpose. Consult your own doctor for all medical advice.
Rich_by_the_Bay is offline   Reply With Quote
Old 08-26-2009, 05:28 PM   #3
Recycles dryer sheets
 
Join Date: Jul 2004
Posts: 430
Well, I'm on Januvia, because the readings didn't normalize.

I had one question...I can't seem to get early morning readings below 126, yet all my afternoon ones (before dinner) are in the 90's.

I read that the liver can dump sugar into the system while sleeping. Is this what's happening, or should I be more concerned with the morning readings?
__________________
gindie is offline   Reply With Quote
Old 08-26-2009, 06:33 PM   #4
Moderator Emeritus
Rich_by_the_Bay's Avatar
 
Join Date: Feb 2006
Location: San Francisco
Posts: 8,827
Quote:
Originally Posted by gindie View Post
Well, I'm on Januvia, because the readings didn't normalize.

I had one question...I can't seem to get early morning readings below 126, yet all my afternoon ones (before dinner) are in the 90's.

I read that the liver can dump sugar into the system while sleeping. Is this what's happening, or should I be more concerned with the morning readings?
Everyone is different - you seem to have impaired fasting glucoses, others have only impaired after-meal glucoses and some have both. Your hemoglobin A1C (glycohemoglobin) will give you good information about your average blood sugar for the prior month.

Metformin is a good first line drug for many patients since it has been shown to reduce complications long term.

Sounds like the dexamethasone just unearthed a diabetic tendency which likely would have surfaced on its own sooner or later. Glad you are taking care of yourself. You'll do fine.
__________________
Rich
San Francisco Area
ESR'd March 2010. FIRE'd January 2011.

As if you didn't know..If the above message contains medical content, it's NOT intended as advice, and may not be accurate, applicable or sufficient. Don't rely on it for any purpose. Consult your own doctor for all medical advice.
Rich_by_the_Bay is offline   Reply With Quote
Reply


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Antibiotic-induced tendonitis? Urchina Health and Early Retirement 16 07-10-2010 02:58 AM
Exercise Induced Asthma igsoy Health and Early Retirement 10 08-19-2008 08:05 AM
Diabetes Epidemic windsurf Health and Early Retirement 23 07-05-2008 09:40 AM
Diabetes breakthrough? gindie Health and Early Retirement 0 12-16-2006 10:21 AM
Health Insurance with Diabetes John Q Public FIRE and Money 4 12-05-2003 06:17 PM

 

 
All times are GMT -6. The time now is 07:31 PM.
 
Powered by vBulletin® Version 3.8.8 Beta 1
Copyright ©2000 - 2017, vBulletin Solutions, Inc.